We prove existence, uniqueness and several qualitative properties for evolution equations that combine local and nonlocal diffusion operators acting in different subdomains and coupled in such a way that the resulting evolution equation is the gradient flow of an energy functional. We deal with the Cauchy, Neumann and Dirichlet problems, in the last two cases with zero boundary data. For the first two problems we prove that the model preserves the total mass. We also study the decay rates of the solutions for large times. Finally, we show that we can recover the usual heat equation (local diffusion) in a limit procedure when we rescale the nonlocal kernel in a suitable way.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Andreu, F., Mazón, J.M., Rossi, J.D., Toledo, J.: A nonlocal \(p\)-Laplacian evolution equation with Neumann boundary conditions. J. Math. Pures Appl. (9) 90(2), 201–227 (2008)
Andreu, F., Mazón, J.M., Rossi, J.D., Toledo, J.: A nonlocal \(p\)-Laplacian evolution equation with nonhomogeneous Dirichlet boundary conditions. SIAM J. Math. Anal. 40(5), 1815–1851 (2008/09)
Andreu, F., Mazón, J.M., Rossi, J.D., Toledo, J.: Nonlocal Diffusion Problems. Mathematical Surveys and Monographs, 165. American Mathematical Society, Providence, RI; Real Sociedad Matemática Española, Madrid (2010)
Barbu, V.: Nonlinear Semigroups and Differential Equations in Banach Spaces. Noordhoff International Publishing, Leiden (1976)
Bates, P., Chmaj, A.: An integrodifferential model for phase transitions: stationary solutions in higher dimensions. J. Stat. Phys. 95(5–6), 1119–1139 (1999)
Bates, P., Fife, P., Ren, X., Wang, X.: Traveling waves in a convolution model for phase transitions. Arch. Rational Mech. Anal. 138(2), 105–136 (1997)
Bénilan, Ph: Equations d’évolution dans un espace de Banach quelconque et applications. Univ. Orsay, Thesis (1972)
Bénilan, Ph., Crandall, M.G.: Completely accretive operators. In: Semigroup Theory and Evolution Equations (Delft, 1989), pp. 41–75, Lecture Notes in Pure and Applied Mathematics, 135, Dekker, New York (1991)
Bénilan, Ph., Crandall, M.G., Pazy, A.: Nonlinear evolution equations in Banach spaces, to appear
Brändle, C., Chasseigne, E., Quirós, F.: Phase transitions with midrange interactions: a nonlocal Stefan model. SIAM J. Math. Anal. 44(4), 3071–3100 (2012)
Brezis, H.: Équations et inéquations non linéaires dans les espaces vectoriels en dualité. (French) Ann. Inst. Fourier (Grenoble) 18 fasc. 1, 115–175 (1968)
Brézis, H., Pazy, A.: Convergence and approximation of semigroups of nonlinear operators in Banach spaces. J. Funct. Anal. 9, 63–74 (1972)
Brézis, H., Strauss, W.A.: Semi-linear second-order elliptic equations in \(L^1\). J. Math. Soc. Jpn. 25, 565–590 (1973)
Cañizo, J.A., Molino, A.: Improved energy methods for nonlocal diffusion problems. Discrete Contin. Dyn. Syst. 38(3), 1405–1425 (2018)
Carrillo, C., Fife, P.: Spatial effects in discrete generation population models. J. Math. Biol. 50(2), 161–188 (2005)
Chasseigne, E., Chaves, M., Rossi, J.D.: Asymptotic behavior for nonlocal diffusion equations. J. Math. Pures Appl. (9) 86(3), 271–291 (2006)
Chasseigne, E., Jakobsen, E.R.: On nonlocal quasilinear equations and their local limits. J. Differ. Equ. 262(6), 3759–3804 (2017)
Chen, X.: Existence, uniqueness and asymptotic stability of travelling waves in nonlocal evolution equations. Adv. Differ. Equ. 2(1), 125–160 (1997)
Cortázar, C., Elgueta, M., Rossi, J.D.: Nonlocal diffusion problems that approximate the heat equation with Dirichlet boundary conditions. Israel J. Math. 170, 53–60 (2009)
Cortázar, C., Elgueta, M., Rossi, J.D., Wolanski, N.: Boundary fluxes for non-local diffusion. J. Differ. Equ. 234(2), 360–390 (2007)
Cortázar, C., Elgueta, M., Rossi, J.D., Wolanski, N.: How to approximate the heat equation with Neumann boundary conditions by nonlocal diffusion problems. Arch. Ration. Mech. Anal. 187(1), 137–156 (2008)
Crandall, M.G., Liggett, T.M.: Generation of semi-groups of nonlinear transformations on general Banach spaces. Am. J. Math. 93, 265–298 (1971)
D’Elia, M., Du, Q., Gunzburger, M., Lehoucq, R.: Nonlocal convection-diffusion problems on bounded domains and finite-range jump processes. Comput. Methods Appl. Math. 17(4), 707–722 (2017)
D’Elia, M., Perego, M., Bochev, P., Littlewood, D.: A coupling strategy for nonlocal and local diffusion models with mixed volume constraints and boundary conditions. Comput. Math. Appl. 71(11), 2218–2230 (2016)
D’Elia, M., Ridzal, D., Peterson, K.J., Bochev, P., Shashkov, M.: Optimization-based mesh correction with volume and convexity constraints. J. Comput. Phys. 313, 455–477 (2016)
Du, Q., Li, X.H., Lu, J., Tian, X.: A quasi-nonlocal coupling method for nonlocal and local diffusion models. SIAM J. Numer. Anal. 56(3), 1386–1404 (2018)
Evans, L.C.: Partial differential equations. Second edition. Graduate Studies in Mathematics, 19. American Mathematical Society, Providence, RI (2010)
Fife, P.: Some nonclassical trends in parabolic and parabolic-like evolutions. In: Trends in Nonlinear Analysis, 153–191. Springer, Berlin (2003)
Fife, P., Wang, X.: A convolution model for interfacial motion: the generation and propagation of internal layers in higher space dimensions. Adv. Differ Equ. 3(1), 85–110 (1998)
Fuensanta, A., Muñoz, J.: On the convergence of a class of nonlocal elliptic equations and related optimal design problems. J. Optim. Theory Appl. 172(1), 33–55 (2017)
Gal, C.G., Warma, M.: Nonlocal transmission problems with fractional diffusion and boundary conditions on non-smooth interfaces. Commun. Partial Differ. Equ. 42(4), 579–625 (2017)
Kriventsov, D.: Regularity for a local-nonlocal transmission problem. Arch. Ration. Mech. Anal. 217, 1103–1195 (2015)
Mosco, U.: Convergence of convex sets and of solutions of variational inequalities. Adv. Math. 3, 510–585 (1969)
Pazy, A.: Semigroups of linear operators and applications to partial differential equations. Applied Mathematical Sciences, 44. Springer, New York (1983)
Silvestre, L.: Hölder estimates for solutions of integro-differential equations like the fractional Laplace. Indiana Univ. Math. J. 55(3), 1155–1174 (2006)
Wang, X.: Metastability and stability of patterns in a convolution model for phase transitions. J. Differ. Equ. 183(2), 434–461 (2002)
Zhang, L.: Existence, uniqueness and exponential stability of traveling wave solutions of some integral differential equations arising from neuronal networks. J. Differ. Equ. 197(1), 162–196 (2004)
The first two authors were partially supported by the Spanish project MTM2017-87596-P, and the third one by CONICET grant PIP GI No 11220150100036CO (Argentina), by UBACyT grant 20020160100155BA (Argentina) and by the Spanish project MTM2015-70227-P. This project has received funding from the European Union’s Horizon 2020 research and innovation programme under the Marie Sklodowska-Curie grant Agreement No. 777822. Part of this work was done during visits of JDR to Madrid and of AG and FQ to Buenos Aires. The authors want to thank these institutions for the nice and stimulating working atmosphere.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
Communicated by M. Del Pino.
About this article
Cite this article
Gárriz, A., Quirós, F. & Rossi, J.D. Coupling local and nonlocal evolution equations. Calc. Var. 59, 112 (2020). https://doi.org/10.1007/s00526-020-01771-z
Mathematics Subject Classification